U.S. doctors online nowAsk doctors free
MO
A member asked:

My grandson has meningitis discovered today they are giving him phenobarbital for seziures he is 1 month old what are the side effects i need to watch?

2 doctor answers9 doctors weighed in
Dr. Susan Hoffman
Pediatrics 28 years experience
Sedation: I am very sorry to hear about your grandson. Meningitis can be very serious and scary. He was given phenobarbital to prevent seizures, which could occur with the meningitis. Recurrent or prolonged seizures can lead to brain damage, so it is very important that his doctors are giving him this medicine. Sedation, sleepiness, or unconsciousness may occur now, but won't affect him in the future.
Dr. William Singer
Pediatric Neurology 51 years experience
Sorry re meningitis: The side effects of phenobarbital that occur most often include sedation, dulling of alertness. About 25% of children who take phenobarb experience a change in behavior such as irritability, hyperactivity and symptoms of ADHD.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 27, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.